Ecstasy or MDMA is an illegal drug that has become popular with teens these days, usually taken at dance parties or in nightclubs. A survey of teens discovered that one in four knew someone who had tried it. This drug is dangerous and can result in serious harm.
MDMA, also known as Ecstasy, is a stimulant drug with hallucinogenic properties. Similar to amphetamine and mescaline, it was first created by a German company in 1912 to be used as a suppressant for the appetite. Currently, it is often sold at raves (late-night parties) or at concerts or nightclubs. It is readily available so young people can buy it on their school campus or on the street.
Ecstasy goes by a number of different names such as:
Unfortunately, this drug is made more dangerous because it is often sold laced with other even more dangerous drugs, like PCP.
Ecstasy is usually purchased in tablet form, but can also be obtained as a powder. The tablet is taken orally and the powder is snorted and sometimes smoked. The effects of the drug last about four to six hours.
Parents of a teenager and friends should recognize the signs of Ecstasy use and discourage the person from taking this dangerous drug. When you know the signs and symptoms, you will be able to tell if your loved one is taking the drug and can take action.
The person most exposed to this drug usually will attend music festivals, go out to clubs or other events frequently. These are the venues where Ecstasy is widely available.
A person taking Ecstasy will have heightened sensory perception. He or she will have increased energy but perhaps act a bit confused. They can experience nausea or chills. They may clench their teeth involuntarily. They may have blurred vision and their muscles may cramp. Their pupils may be dilated and they may be sweating and have a dry mouth. If he or she gets hurt and doesn’t even realize it, they may be using the drug.
You may be able to tell if someone is using the drug if you find small colored pills in his possession. Those little candy necklaces that are on elastic strings may contain candy that is actually Ecstasy. Pills have product logos on them similar to the Mercedes automobile logo.
Changes take place mentally and physically once a person begins Ecstasy abuse. He may feel anxious, depressed and confused. Memory can suffer. The worst effect of the drug is that the person rapidly starts craving it, and this leads to a terrible addiction. They will use it over and over again, even when they are aware of the dangers.
Other adverse effects of Ecstasy include:
>Increased body temperature
When a person takes an overdose, they usually have higher blood pressure and can have a panic attack. In severe cases the person may lose consciousness or have seizures. Overdoses can be fatal.
One of the major dangers of Ecstasy is that it causes the body to heat up. When the person is spending time in a nightclub and dancing, the body’s temperature can rise to dangerous levels. When too high, organs can begin to fail and the person can die.
When a person has used Ecstasy over a long period of time, they can become paranoid, depressed and confused, even aggressive. This drug damages brain cells, destroying nerve endings. Although these nerves recover, they grow back abnormally and the altered connections can be permanent, resulting in memory loss, inability to learn and emotional changes.
It is important to understand the harms coming from the use of Ecstasy and that it is addictive. Brain damage affects the person for the rest of his or her life. If someone you know needs help coming off Ecstasy, call us and we will find an effective drug rehab so he can leave this deadly drug behind.